Question of the Week # 213

213 )  A 38 year old woman with manic depressive illness is evaluated in the emergency department for slurred speech and severe fatigue of one day duration. She also has nausea and vomiting since morning. She denies any recent fever. She has been on Lithium Carbonate for the past 3 months and her level was therapeutic 1 month ago. She is a very compliant patient and denies overdosing herself with lithium. Her past medical history is significant for hypertension for which she was started on combination of  Hydrochlorthiazide and Enalapril one week ago. She does report “salt craving” for past few days and has been taking excessive amount dietary salt though she is aware that it is not good for blood pressure. Physical examination reveals coarse tremors and fasciculations. Laboratory investigations reveal slightly increased serum creatinine at 1.2mg%. Her  baseline creatinine is 1.0mg%.  Today, the Lithium level is 3.0 mmol/L. Which of the following is responsible for acute lithium toxicity in this patient?

A) Acute renal failure

B) Drug interaction

C) Increased absorption

D) Excess Salt intake

E) Intentional overdose

9 Responses

  1. B

  2. ans. B, Drug interaction

  3. C….
    Angiotensin-converting enzyme (ACE) inhibitors reduce glomerular filtration rate (GFR) and enhance the tubular reabsorption of lithium

  4. B) Drug interaction
    Some case reports link ACE inhibitors with the induction of lithium toxicity. Coadministration of lithium should be undertaken with caution, and frequent monitoring of lithium concentrations is recommended with all ACE inhibitors.
    http://www.ncbi.nlm.nih.gov/pubmed/8354016

  5. D…… “Salt Craving” result from the diabetes insipidus, a side effect of lithium

    • Ans = B http://www.ncbi.nlm.nih.gov/m/pubmed/8834421/

  6. B:) both HCTZ and ACEI promote Na excretion that increase Lithium reabsorption and get lithium toxicity.

  7. The answer is C: Increased absorption.

    Anything that causes hypovolemia will cause Lithium toxicity. So dehydration, Thiazide/Loop diuretics, ACEI, all cause hypovolemia. The kidney compensates by increase reabsorption of Na via the Na channels in renal tubule. These pumps also actively reabsorb Li. Therefore anything that increases Na reabsorption also increases Li reabsorption.

    Source: UW of CK, and UW of Step 1. I remember this perfectly!

  8. The wording is perhaps a little confusing. There’s no actual drug interaction going on since Lithium is not metabolized by the P450 system. However, states of hypovolemia or low sodium would cause the kidneys to retain more Na+, consequently also reabsorbing more Li+ back into the body.

    So C seems to be the better answer…. maybe? Thoughts?

    http://pro.psychcentral.com/what-to-remember-about-lithium/001595.html#

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: